Working while on hormone therapy

What are member’s experiences of this. Did you continue to work and how was it?  Did you have fatigue?

How did you and co-workers cope with your hot flushes at work or in the middle of meetings or presentations?

  • Hi,

    Firstly I think its important to state what HT people are receiving because there seem to be quite a few different types and approaches to treatment - I am receiving Decapeptyl 22.5mg every 6 months for the rest of my life.

    I haven't needed to take any time of work due to my HT, I do get some hot flushes in the initial few weeks after each injection (I've had two injections so far) but for me they pass really quickly and weren't too much of a problem and have all but stopped now - my next injection is Feb 2020

    I've worked throughout, granted most of that at home, but I have travelled to various places several times on trains for meetings etc and even when going through a batch of flushes never felt the need to stop travelling - I can get a bit sleepy in the early evenings but again its only really noticeable for me if I'm sat in front of the TV doing nothing in particular, If I'm busy doing a hobby or something else then this isn't a problem.

    if I was out with friends and I had a flush I would just make a joke of it and carry on - as I said mine seem to pass really quickly and I don't get particularly sweaty... so think I may be lucky in that respect - long may it continue.

    Hope this helps.

    Kevin

  • Hi Kev

    I read what you put on your other post, it was good to see your taking that route, you mentioned about the RT, in the trials, hitting the tumour with bigger doses led to it shrinking quicker, rather than lengthy sessions, maybe cheaper but more effective, trouble is it can cause stomach problems, which I suffered from after a year later, but that’s just me.

    My hot flushes ( and I get plenty of them ) don’t last long, loose clothing helps, it does not stop you from working it’s just annoying, yes you get fatigue, but again it’s the nature of the the HT, this does not stop you either, or stop your brain from working, i am on writing my third book ( not published any yet their action drama comedy romance spy novels )  and although I am 67 I can still do the odd thing, in all what I am trying to say is, this is new to your body lt will tell you what you can and cannot do, so until the time arrives, carry on, try and keep mobile, the internets great, but everyone is different, so be yourself, I know it will be in your thoughts daily just be positive.

    take care

    Joe

  • Although I am retired I found that as I was advised to do by my Docs and nurses the thing to do is to keep doing what you normally do.  I did get tired early evening - would usually shower at about 6.30 and then come down and sit watching TV and quite often by 8.30 I would be snoozing but the HT and RT never stopped me doing anything I wanted to do - travelling, working out at the gym 3 to 4 times a week taking long haul holidays all the way through Hormone treatment.  Again if we had to go out in the evening or had to do something i obviously wouldn't snooze and didn't feel any worse for it.  the hot flushes are fleeting - I was on prostap 3 injections and I rarely got more than 3 or 4 hot flushes a day.  Use the tricks menopausal women use.  Wear lose layers so that you can easily take things off to cool yourself.  Make sure that your work colleagues know you are receiving treatment and that these are the side effects - you will find most will accept that and carry on as normal - in fact you will be doing other men a service by making them aware and highlighting the need for regular PSA tests. I carried a portable fan with me but never had occasion to use it.  You can buy cooling sprays and my wife told me to run cold water over my wrists for a few seconds if I was in a situation where I was able to and these brought some relief.  If the hot flushes are really bad then medication can be given to alleviate them.  I retired as a gymnasium manager and would have been able to do my job - including taking classes and exercising everyday whilst on HT and could see that I would even have been able to work around the radiotherapy sessions too if need be if I lived near enough to the hospital, also my hospital carried on giving RT until 9pm and maybe later so it would have been possible to schedule RT sessions after work if necessary - don't know how many people would be trying to do this and some people may not have been able to get treatment at that time due to demand. 

    As has already been said just carry on as normal and listen to your body.

  • be positive and not let it effect you , yes i've had the hot flushes and still get them on and off now been on zoladex for 11months now , and abiraterone since june .

    the biggest problem for me has been loss of muscle mass , i'm a self employed gardener so quite a physical job , and sometimes doing certain jobs i feel weak compared to only a year ago !!

    but keeping active will help , join a gym if u already arnt going to one , go out walking or swimming .

    keeping busy will help fight the fatigue 

    gd luck and stay positive 

    paul

  • A glass of water with ice cubes  if you can arrange it In it might help during hot flushes. I get what can only be described as a slight fluey feeling for a seconds  when I have them but usually just battle through it as they don't last long. I could not have worked during a months  Bicalutamide but you do not have to take them for a whole month. Most people are accommodating to any  problems as they would not wish it on themselves. An opportunity to warn people about checking with their GP if they have any changes in their body. I have had a finger up my bum 4 times in the diagnostic stages  . Nothing to be feared as not a big deal.

  • Thanks Freefaller. Very useful to hear of your experiences

  • Pat,

    I'm working away having had RT during the year and 2 years on HT. I get the hot flushes regularly but I have a fan on my desk and switch it on as needed. You get use to it. Fatigue and the loss of strength over the recent months is the worst part of all this treatment but its not debilitating. Although it would seem counter intuitive, walking exercise is best for relieving the fatigue. 

    Regards

    John 

  • Just remember that everyone is different.  Just carry on as normal and see what happens as no two people will have the same experience.

  • I'm retired, but was having quite severe hot flushes.

    Ear acupuncture didn't particularly help, but Weston Park put me on Provera, which has been amazing!

  • Hi PatBe

    I am working and on Zoladex. I have had 37 RT and I  am starting to feel much better after 6wks . I tend to try and get as much done first thing before the fatigue kicks in. I get home,chill out for around 30mins then find I have a small burst of energy. I get the dog out, do a bit of DIY or pratt around with my Lambretta.  

    Motivating yourself can be hard but I see it as all part of trying to get back to fitness. The strange thing is the sense of feeling great for pushing myself and not falling into "Couch Potato " mode. Good luck going forward.

    Wolfman

    Wolf man